Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS State College, PA

May 15, 20184 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 12:00 PM EDT for 4 counties in Pennsylvania. It was in force for 75 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 12:00 PM EDT (16:00 UTC)
Expired
May 15, 2018, 1:15 PM EDT
In force
75 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 82 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:27 PM EDTTSTM WND DMG1 N Ridgway, PAWIRES DOWN ON ROADWAY
May 15, 12:33 PM EDTTSTM WND DMGDagus Mines, PATREES AND WIRES DOWN ALONG CHICKEN HILL ROAD
May 15, 12:38 PM EDTTSTM WND DMGSt. Marys, PATREE AND WIRES DOWN
May 15, 1:05 PM EDTTSTM WND DMG1 N Ridgway, PAWIRES DOWN ON ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS51 KCTP 151600
SVRCTP
PAC023-033-047-083-151715-
/O.NEW.KCTP.SV.W.0033.180515T1600Z-180515T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1200 PM EDT TUE MAY 15 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Elk County in north central Pennsylvania...
  Northwestern Clearfield County in central Pennsylvania...
  Southern McKean County in north central Pennsylvania...
  Northwestern Cameron County in north central Pennsylvania...

* Until 115 PM EDT

* At 1159 AM EDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Tionesta to 10 miles southwest
  of Marienville to 6 miles south of Clarion, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Ridgway, St. Marys, Johnsonburg, Kane, Force, Crosby, Benezette,
  Brandy Camp, East Branch Dam and Elk River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4141 7826 4113 7850 4115 7880 4120 7876
      4120 7871 4123 7871 4123 7874 4126 7874
      4137 7897 4135 7902 4134 7910 4141 7910
      4143 7906 4145 7906 4145 7898 4144 7896
      4163 7896 4176 7832
TIME...MOT...LOC 1559Z 264DEG 39KT 4156 7928 4134 7924 4113 7943 

HAIL...0.88IN
WIND...60MPH
 
$$

Lambert/Scully
1 follow-up statement
292 
WWUS51 KCTP 151640
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1240 PM EDT TUE MAY 15 2018

PAC023-033-047-083-151715-
/O.CON.KCTP.SV.W.0033.000000T0000Z-180515T1715Z/
Elk PA-Clearfield PA-McKean PA-Cameron PA-
1240 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR ELK...NORTHWESTERN CLEARFIELD...SOUTHEASTERN MCKEAN AND
NORTHWESTERN CAMERON COUNTIES...

At 1238 PM EDT, severe thunderstorms were located along a line
extending from near East Branch Dam to near St. Marys to near
Brockway, moving east at 60 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail. The strongest winds 
         will be between St. Marys and Benezette.
         
SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Force, Benezette, Brandy Camp, East
Branch Dam, Elk River, Brockport and Parker Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4141 7826 4113 7850 4115 7880 4120 7876
      4120 7871 4123 7871 4123 7874 4126 7874
      4138 7887 4149 7881 4165 7864 4176 7832
TIME...MOT...LOC 1638Z 261DEG 52KT 4158 7863 4135 7852 4119 7887 

HAIL...0.88IN
WIND...80MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:09 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 15, 7:09 AM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
709 AM EDT Tue May 15 2018

.SYNOPSIS...
Severe thunderstorms capable of significant damaging wind are
forecast Tuesday afternoon and evening across parts of central
Pennsylvania. A wet and muggy weather pattern will persist
through late week into the weekend with areas of locally heavy
rain and risk of flash flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
Elevated convection crossing Lake Erie early this morning and
brushing the NW zones with brief heavy downpours and perhaps
some pea sized hail. Spotty shower/T-storm could still develop
over the eastern 1/2 of the area as WAA zone continues to lift
northeast. Locally dense fog has improved and should dissipate
by 9AM.

In the wake of isolated early morning showers/convection and
associated mid level cloud debris, diabatic heating and advection
of low to mid 60s dewpoints is expected to contribute to moderate
instability. Vort max currently over IL along with southeastward
advancing cold front are likely catalysts for organized storm
initiation moving into a very favorable thermodynamic and
kinematic environment.

The individual CAMs along with the HREF mean and experimental HRRR-
TLE and HRRRE are very bullish on an intense T-storm complex
with significant damaging wind threat -- particularly moving across
north-central into northeast PA this afternoon/evening. The
convective complex should evolve into line segments/bows with
high probability of 50+kt damaging winds.

SPC increased the ENH risk area a bit while adding a sig severe
hatched area to indicate 10% or greater probability of wind
gusts 65kt or greater within 25 miles of point.

The tail end of the convection appears to hang up across far
south-central PA this evening, with potential for repeat storms
along merging boundaries. High moisture availability/PW should
spur heavy downpours with a risk of localized flash flooding.
While we would have preferred to use the flash flood watch in a
more short-fused fashion, collaborated with PBZ/LWX/PHI to pull
trigger on FF watch this cycle.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A wet and humid weather pattern is expected to last through the
end of the week as tropical moisture flowing northward collides
with a stalled frontal zone across the Mid Atlantic region. This
should result in some relatively cooler days (vs. mid-May
climo) and warmer nights given moist/humid airmass. Highest
precip probs are over south-central PA.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A persistent flow of subtropical moisture interacting with a
quasi-stationary frontal system will keep conditions soggy over
the region for the foreseeable future. The front will wag north
and south for the next several days bringing periods of showers
and thunderstorms with very little chance of any 12 hour period
remaining dry in any one location. Proximity of drier air mass
and high pressure to the north over southern Canada means that
drier air will filter southward into far northern PA from time
to time, giving at least some chance of periodic drier periods
this week, but the main story is for daily chances of showers
and thunderstorms until further notice. The Thursday night into
Friday timeframe looks particularly wet as deep layer moisture
surges (PW near 2.0") thanks to amplification of the offshore
upper ridge coupled with a nearly stationary upper trough over
the central plains. This will direct copious subtropical
moisture northward into the eastern GLAKS and set the stage for
locally heavy rains and potential flooding given what will have
been a very wet week by that time.

Temperatures should be above seasonal climate averages this week
with a muggy summertime/humid feel given dewpoints in the 60s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
07Z regional radar loop showing a few isolated
showers/thunderstorms popping up along approaching warm front,
running from northeast Ohio to northern Virginia. As the front
moves northeast, there could be a a few showers or thunderstorms
across central Pa overnight, mainly over the northwest part of
the state. Any shower or storm could be accompanied by a brief
vis reduction. Model soundings and SREF prob charts also
indicate the possibility (<50pct) for a brief period of IFR cigs
in the vicinity of KBFD early Tuesday morning associated with
passage of the front.

Perhaps the biggest concern overnight will be the possibility of
fog across eastern Pa. Dewpoint depressions already low in this
area, and when skies clear expect fog to develop between 05Z-08Z.
Latest SREF prob charts and NAMNest indicate the Susquehanna
Valley (especially KIPT/KLNS) is the area most likely to
experience significant vis reductions early Tuesday morning.

Any fog should mix out by 13Z-14Z over eastern Pa, followed by
widespread VFR conditions for late morning. A cold front will
push south across the region Tuesday afternoon, accompanied in
many locations by a round of strong to potentially severe
thunderstorms, with briefly reduced cigs/vsbys and possible strong
wind gusts.

Outlook...

Wed-Thu...Rain/low cigs possible, mainly southern Pa.

Fri...Rain/low cigs likely.

Sat...Rain/low cigs possible.

&&

.HYDROLOGY...
Some repeat/training convection (on the tail end of fcst
damaging Tstm wind complex) is possible across the southern tier
of central PA mainly this evening. Collaborated with adjacent
offices on FF watch across srn PA although would have preferred
to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5
inches suggest some runoff problems are possible.

Deep moisture feed advecting northward along stalled frontal
boundary suggests potential for heavy rain/FF risk through late
week. Current WPC EROs favor areas just south of PA for marginal
to slight risk of flash flooding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 2 PM EDT this afternoon through this
evening for PAZ033>036-056-057-059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...DeVoir
AVIATION...Gartner
HYDROLOGY...Steinbugl
Hazardous weather outlook, May 15, 4:51 AM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
451 AM EDT Tue May 15 2018

PAZ033>036-056-057-059-063>066-160900-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
451 AM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-045-049-050-160900-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Southern Clinton-Union-Snyder-
451 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-051>053-058-160900-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Schuylkill-
451 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms with significant damaging winds 60 to
70 mph or greater and large hail exceeding 1 inch in diameter are
probable Tuesday afternoon and evening. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-160900-
Warren-
451 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible early Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 15, 8:16 AM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT TUE MAY 15 2018

PAZ037-151300-
Tioga PA-
816 AM EDT TUE MAY 15 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 900
AM EDT...

At 815 AM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from near Westfield to 6 miles west of
Keeneyville to near Gaines. Movement was east at 55 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Elkland, Keeneyville, Millerton, Leonard
Harrison State Park, Covington, Westfield, Lawrenceville, Gaines,
Blossburg, Tioga, Roseville, Knoxville, Osceola, Tioga Junction and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4169 7689 4168 7756 4185 7753 4200 7759
      4200 7693
TIME...MOT...LOC 1215Z 263DEG 50KT 4196 7749 4185 7742 4174 7748

Lambert
Local storm report, May 15, 10:57 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 AM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     1 E SEVEN SPRINGS       40.03N  79.27W
05/14/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREE DOWN JUST EAST OF SEVEN SPRINGS.

&&

EVENT NUMBER CTP1801800

MRC
Special weather statement, May 15, 11:38 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
1138 AM EDT TUE MAY 15 2018

PAZ004-005-010-151630-
McKean PA-Warren PA-Elk PA-
1138 AM EDT TUE MAY 15 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 1230 PM EDT...

At 1137 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Enterprise to 7 miles southeast of Oil City
to 9 miles east of Grove City. Movement was east at 75 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Strong thunderstorms will be near...
  Sheffield and Chapman State Park around 1200 PM EDT.
  Ludlow around 1205 PM EDT.
  James City and Wetmore around 1210 PM EDT.
  Kane, Marshburg and Westline around 1215 PM EDT.
  East Branch Dam around 1220 PM EDT.
  Rew, Portland Mills and Cyclone around 1225 PM EDT.

Other locations impacted by these storms include Tidioute, Eldred,
Mount Jewett, Lewis Run and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4167 7961 4200 7820 4169 7821 4162 7828
      4161 7842 4146 7842 4141 7846 4132 7887
      4137 7897 4134 7910 4141 7910 4145 7906
      4144 7896 4162 7896 4163 7961
TIME...MOT...LOC 1537Z 250DEG 64KT 4160 7963 4137 7960 4115 7990

Lambert/Scully

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:47 AM EDTFlash Flood WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more15 hr
May 15, 8:16 AM EDTSpecial Weather StatementCTPTioga44 min
May 15, 11:38 AM EDTSpecial Weather StatementCTPElk, McKean52 min
May 15, 12:43 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter47 min
May 15, 12:46 PM EDTTornado WarningCTPCameron, Clinton, Elk, Potter44 min
May 15, 12:58 PM EDTSevere Thunderstorm WarningCTPCambria, Cameron, Clearfield, Clinton, Elk57 min
May 15, 1:03 PM EDTSpecial Weather StatementCTPTioga42 min
May 15, 1:14 PM EDTSevere Thunderstorm WarningCTPTioga61 min
May 15, 1:25 PM EDTTornado WarningCTPClinton, Lycoming, Potter, Tioga65 min
May 15, 1:34 PM EDTSpecial Weather StatementCTPCambria41 min
May 15, 1:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Lycoming63 min
May 15, 1:59 PM EDTSpecial Weather StatementCTPBlair46 min
May 15, 2:04 PM EDTTornado WarningCTPSullivan41 min
May 15, 2:11 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon49 min
May 15, 2:16 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more74 min
May 15, 2:34 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon, Juniata, Mifflin, Perry56 min
May 15, 2:45 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union24 min
May 15, 2:48 PM EDTTornado WarningCTPColumbia, Montour, Northumberland42 min
May 15, 2:51 PM EDTSpecial Weather StatementCTPHuntingdon24 min
May 15, 3:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more46 min
May 15, 3:23 PM EDTSpecial Weather StatementCTPFulton37 min
May 15, 3:34 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry41 min
May 15, 3:45 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more60 min
May 15, 4:14 PM EDTTornado WarningCTPCumberland, Dauphin, Perry, York31 min
May 15, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York59 min
May 15, 4:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
May 15, 5:07 PM EDTSevere Thunderstorm WarningCTPAdams, Lancaster, York83 min
May 15, 6:02 PM EDTAreal Flood AdvisoryCTPLancaster, York118 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.